Alert archive / Idaho / Snow Squall Warnings in 2023
Snow Squall Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this snow squall warning at Feb 21, 2023, 12:39 PM PST for Bonner County, Kootenai County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2023, 12:39 PM PST (20:39 UTC)
- Expired
- Feb 21, 2023, 1:45 PM PST
- In force
- 66 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Bonner County, ID, Kootenai County, ID
The radar
The Spokane radar (KOTX), 77 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WWUS56 KOTX 212039
SQWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Spokane WA
1239 PM PST Tue Feb 21 2023
IDC017-055-212145-
/O.NEW.KOTX.SQ.W.0002.230221T2039Z-230221T2145Z/
Bonner ID-Kootenai ID-
1239 PM PST Tue Feb 21 2023
The National Weather Service in Spokane has issued a
* Snow Squall Warning for...
Southwestern Bonner County in the Panhandle of Idaho...
North central Kootenai County in the Panhandle of Idaho...
* Until 145 PM PST.
* At 1238 PM PST, a dangerous snow squall was located along a line
extending from 7 miles northwest of Priest River to 10 miles
northeast of Athol, moving south at 15 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 444 and 464.
U.S. Highway 2 in Idaho between mile markers 1 and 18.
Locations impacted include...
Priest River, Spirit Lake, Athol, Oldtown, Cocolalla, Laclede,
Bayview, Careywood and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4837 11703 4808 11645 4789 11655 4788 11662
4782 11663 4803 11704
TIME...MOT...LOC 2038Z 010DEG 15KT 4827 11698 4806 11655
$$
JWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this snow squall warning went out at Feb 21, 10:13 AM PST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 21, 10:13 AM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 AM PST Tue Feb 21 2023
.SYNOPSIS...
Big changes are coming by way of a pair of cold fronts. The first
which delivered strong west winds to the region will taper off
later today. A much colder arctic cold front will pass through
the region later Tuesday into Tuesday night dropping temperatures
significantly, producing some snow and delivering brisk northeast
winds. By Wednesday and Thursday we will see highs in the teens
and 20s with some record cold temperatures expected on Thursday.
Meanwhile low temperatures will plummet into the single digits
with sub zero wind chills expected. Temperatures will begin to
moderate by the weekend.
&&
.DISCUSSION...
Update: Attention now shifts to the snow and the arctic front. As
of 10 am the arctic front had passed through Bonners Ferry area
producing snow squall like conditions at Five Mile Hill. We will
continue to be watching for snow squall conditions as the front
tracks south and west. A winter weather advisory has been issued
for the Spokane/Coeur d'Alene area, Okanogan Highlands, Palouse,
and Camas Prairie. JW
Previous discussion:
...Cold and breezy arctic air and a quick burst of low-land
snow...
Today and Tonight: Surface winds and wind gusts remain elevated and
have increased over the last 6-12 hours. Looking at the latest 00z
KOTX sounding, a 45kt wind speed was observed right about 850mb off
the surface. Temperatures are still relatively mild which leaves the
Inland Northwest currently in the warm sector of the frontal passage
which lies across central Washington early this morning.
As the winds begin to taper off in speed through mid day today we
will see a shift from west-southwest winds to northeast winds early
afternoon (Tuesday). This will transition us into our next weather
feature, as we break the system apart. Wind speeds will have a
noticeable drop with this shift in direction and our daytime high
temperatures will likely be achieved just before this shift and
will begin taking a literal plummet to much colder values.
Precipitation and Snow: Ongoing precip in the Cascades and ID
Panhandle mountains will continue through late this evening. Periods
of 1 inch/hour of snowfall is projected for Cascade mountain passes
including Stevens Pass. Snow levels have already dropped early this
morning. We will begin to see the onset of precip early this morning
across the far northern ID Panhandle into eastern Washington.
This afternoon (Tuesday) between 20z and 03z (12pm to 7pm local)
there is the potential for a convective snow band set up, or snow
squall feature. Several ingredients look promising to lead to this:
MUCAPE values of 100-150 J/kg from forecast soundings, high-res
convective forecast radar reflectivity, thunderstorm probability
is non-zero (8-10%), lapse rates 7-8 C/km, a moist and unstable
layer that extends through the -10C to -20C layer. All of this
also coincides with our arctic front which will surge southward
from Canada through Idaho and into eastern and central Washington
during this time period. Adding convective snowfall to an already
freezing environment which will continue to further cool, will
spell challenging and dangerous driving conditions on area roads.
These types of situations present flash-freezing conditions on
roadways with even the smallest amount of snowfall. So, snow
amount is not the focus, the non-ideal conditions to be on the
roads during the evening and nighttime hours Tuesday. Overnight
temperatures will see a 25-30F degree cooling from the daytime
highs to the overnight lows Tuesday night.
Wednesday: Winds will increase out of the northeast late Tuesday
night through Wednesday with gusts of 30-45mph and the potential for
blowing or drifting snow. The snow that falls Tuesday into Wednesday
will be dry snow and more capable of blowing around with gusty
winds. We will then enter a colder period of the week as the arctic
airmass surges southward. /Dewey
...Brisk wind chills coming to the Inland NW this week...
Wednesday night through Monday:
Wednesday night through Thursday night: Likely to be the coldest
portion of the seven day forecast. Persistent cold air advection
provided by the northeast flow provided by the positioning of the
cold upper level trof will continue to result in impactful wind
chill values and possibly some record low max temperatures.
Generally dry weather with varying cloud cover with the exception of
a minor mention of light snow lingering over portions of the East
Slopes of the North Cascades and the blue Mountains Wednesday night.
Friday thru Monday: Ensembles suggest a col/saddle point develops
with Northeast flow influencing Washington and Idaho on the north
side of the col/saddle point that transitions to a more
zonal/westerly flow Saturday and Sunday which allows for the
temperatures to moderate. Partly cloudy skies and a generally dry
forecast for Friday segues to increasing clouds and more snow over
the remainder of the weekend (mostly Sunday) as a disturbance drops
down down from the northwest. A warming trend allows temperatures to
reach close to normal values over the weekend and allow them to
linger as such into the next workweek. Minor pops and QPF for Monday
are left for residual showers as general trof and its associated
instability continue to maintain influence over the area. /Pelatti
&&
.AVIATION...
18z TAFS: A wind shift from the southwest to northeast will take
place this afternoon into the evening when an arctic cold front
will surge through the region. At 18z the front was passing
through Bonners Ferry, Idaho producing IFR conditions. Snow
showers will be on the increase along and ahead of the front
between 20z-04z this afternoon and evening will move through Coeur
d'Alene and Spokane and into the WA/ID Palouse by 04z this
evening before the Basin and Wenatchee see impacts of brief MVFR
ceilings and snow (EAT). Brief restrictions to IFR will remain
possible over NE WA and N Idaho as the front passes through, along
with brief snow squall conditions possible. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 13 22 5 17 5 / 70 80 10 0 0 0
Coeur d'Alene 37 11 20 4 15 3 / 80 70 0 0 0 0
Pullman 38 18 24 9 22 8 / 70 70 10 0 0 0
Lewiston 47 25 32 15 28 14 / 60 60 20 0 0 0
Colville 38 12 21 4 16 -2 / 80 60 10 0 0 0
Sandpoint 35 10 16 4 12 1 / 90 40 10 0 0 0
Kellogg 34 8 15 1 11 0 / 100 100 0 0 0 0
Moses Lake 46 18 28 10 22 9 / 10 50 20 0 0 0
Wenatchee 41 20 25 10 18 5 / 10 60 30 0 0 0
Omak 39 19 24 9 19 3 / 50 80 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST this evening for
Northern Panhandle.
Winter Weather Advisory from 3 PM this afternoon to 10 PM PST
this evening for Coeur d'Alene Area.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for Idaho Palouse-Lewis and Southern Nez Perce
Counties.
Winter Storm Warning until 4 AM PST Wednesday for Central
Panhandle Mountains.
WA...Winter Weather Advisory until 10 PM PST this evening for
Northeast Mountains.
Winter Weather Advisory from 3 PM this afternoon to 10 PM PST
this evening for Okanogan Highlands-Spokane Area.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for Washington Palouse.
Winter Storm Warning until 4 AM PST Wednesday for Western Chelan
County.
Winter Weather Advisory until 10 AM PST Wednesday for Northeast
Blue Mountains.
&&In the hours before
Local storm report, Feb 21, 9:26 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
926 AM PST TUE FEB 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM NON-TSTM WND GST 13 ESE BAYVIEW 47.88N 116.30W
02/20/2023 M50 MPH SHOSHONE ID MESONET
MESONET STATION MAEI1 MAGEE PEAK.
1025 PM NON-TSTM WND GST DUSTY 46.81N 117.66W
02/20/2023 M50 MPH WHITMAN WA MESONET
MESONET STATION TDSTY DUSTY (WA DOT).
0400 AM NON-TSTM WND GST 2 WNW MATTAWA 46.75N 119.94W
02/21/2023 M50 MPH GRANT WA MESONET
MESONET STATION HBVLY 2.3 W MATTAWA (HMMN).
0730 PM NON-TSTM WND GST 3 NW MONSE 48.16N 119.73W
02/20/2023 M51 MPH OKANOGAN WA MESONET
MESONET STATION EW6379 BREWSTER.
1200 AM NON-TSTM WND GST 2 SSE COULEE DAM 47.95N 118.95W
02/21/2023 M51 MPH OKANOGAN WA MESONET
MESONET STATION GCDW 1.9 SE COULEE DAM
(AGRIMET).
0348 AM NON-TSTM WND GST 5 E DOUGLAS 47.62N 119.90W
02/21/2023 M51 MPH DOUGLAS WA MESONET
MESONET STATION DOUW1 DOUGLAS.
0530 PM NON-TSTM WND GST 4 SW GEORGE 47.04N 119.92W
02/20/2023 M53 MPH GRANT WA MESONET
MESONET STATION TSILI 3.7 SW GEORGE (WA
DOT).
0835 PM NON-TSTM WND GST 5 ESE GEORGE 47.04N 119.76W
02/20/2023 M53 MPH GRANT WA MESONET
MESONET STATION DVI03599 QUINCY.
0800 PM NON-TSTM WND GST 3 NW LEAVENWORTH 47.63N 120.71W
02/20/2023 M55 MPH CHELAN WA MESONET
MESONET STATION TUM42 3.2 NW LEAVENWORTH
(NWAVAL).
0900 PM NON-TSTM WND GST 1 SE EPHRATA 47.30N 119.52W
02/20/2023 M55 MPH GRANT WA ASOS
ASOS STATION KEPH EPHRATA AIRPORT.
1242 AM NON-TSTM WND GST 6 NNW MOSES LAKE 47.20N 119.32W
02/21/2023 M55 MPH GRANT WA ASOS
ASOS STATION KMWH GRANT COUNTY AIRPORT.
0652 PM NON-TSTM WND GST 11 NNE PEOLA 46.44N 117.35W
02/20/2023 M56 MPH GARFIELD WA MESONET
MESONET STATION TALPO 10.8 NE PEOLA (WA
DOT).
0915 PM NON-TSTM WND GST POMEROY 46.47N 117.60W
02/20/2023 M56 MPH GARFIELD WA MESONET
MESONET STATION DW6254 POMEROY.
1222 AM NON-TSTM WND GST 1 S UNIONTOWN 46.52N 117.08W
02/21/2023 M56 MPH WHITMAN WA MESONET
MESONET STATION TUNIN 1.4 S UNIONTOWN (WA
DOT).
0337 PM NON-TSTM WND GST 6 ESE PLAIN 47.73N 120.54W
02/20/2023 M58 MPH CHELAN WA MESONET
MESONET STATION DRYW1 DRY CREEK.
0400 PM NON-TSTM WND GST 5 SSW EAST WENATCHEE 47.34N 120.33W
02/20/2023 M59 MPH CHELAN WA MESONET
MESONET STATION DW7538 WINTHROP.
0810 PM NON-TSTM WND GST 3 SSW PEOLA 46.27N 117.50W
02/20/2023 M60 MPH GARFIELD WA MESONET
MESONET STATION ADFW1 ALDER.
1200 AM NON-TSTM WND GST 6 WNW CLARKSTON HEIGHTS 46.42N 117.18W
02/21/2023 M60 MPH ASOTIN WA MESONET
MESONET STATION SILW 5.6 W CLARKSTON HEIGHTS
(AGRIMET).
0952 PM NON-TSTM WND GST 2 ENE PULLMAN 46.75N 117.12W
02/20/2023 M61 MPH WHITMAN WA ASOS
ASOS STATION KPUW PULLMAN/MOSCOW AIRPORT.
1006 PM NON-TSTM WND GST 1 SE EPHRATA 47.30N 119.52W
02/20/2023 M62 MPH GRANT WA ASOS
ASOS STATION KEPH EPHRATA AIRPORT.
0149 AM NON-TSTM WND GST 12 S WAHA 46.03N 116.90W
02/21/2023 M64 MPH NEZ PERCE ID MESONET
MESONET STATION CRKI1 CORRAL CREEK.
0335 AM NON-TSTM WND GST 4 NNW ENTIAT 47.73N 120.24W
02/21/2023 M64 MPH CHELAN WA MESONET
MESONET STATION TT246 ENTIAT.
0210 AM NON-TSTM WND GST 3 SSW PEOLA 46.27N 117.50W
02/21/2023 M74 MPH GARFIELD WA MESONET
MESONET STATION ADFW1 ALDER.
1040 PM NON-TSTM WND GST 2 SE BEVERLY 46.82N 119.89W
02/20/2023 M76 MPH GRANT WA MESONET
MESONET STATION AV884 SOUTH OF BEVERLY, IN
THE SADDLE MOUNTAINS.
&&Special weather statement, Feb 21, 9:50 AM PST, 2 hours 49 minutes before
Special Weather Statement National Weather Service Spokane WA 950 AM PST Tue Feb 21 2023 IDZ001-211845- Northern Panhandle- 950 AM PST Tue Feb 21 2023 ...A SNOW SQUALL WILL AFFECT SOUTHEASTERN BOUNDARY AND CENTRAL BONNER COUNTIES... At 950 AM PST, a snow squall was located near Bonners Ferry, moving southwest at 15 mph. Winds in excess of 30 mph are possible with this squall along with low visibility less than a half mile. Locations impacted include... Bonners Ferry, Naples and Elmira. This includes U.S. Highway 95 in Idaho between mile markers 486 and 510. Use extra caution if you must travel into or through this dangerous snow squall. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until the squall passes your location. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4883 11655 4863 11607 4835 11612 4851 11694 TIME...MOT...LOC 1750Z 039DEG 12KT 4868 11641 JW
Special weather statement, Feb 21, 11:58 AM PST, 41 minutes before
Special Weather Statement National Weather Service Spokane WA 1158 AM PST Tue Feb 21 2023 IDZ001-212100- Northern Panhandle- 1158 AM PST Tue Feb 21 2023 ...A SNOW SQUALL WILL AFFECT SOUTHWESTERN BONNER COUNTY... At 1157 AM PST, a snow squall was located near Coolin and Sandpoint. Movement was southwest at 10 mph. Winds in excess of 30 mph are possible with this squall. Locations impacted include... Sandpoint, Ponderay, Kootenai, Dover, Schweitzer Mountain, Cocolalla and Coolin. This includes the following highways... U.S. Highway 95 in Idaho between mile markers 460 and 480. U.S. Highway 2 in Idaho between mile markers 14 and 28. Use extra caution if you must travel into or through this snow squall. Rapid changes in visibility and potentially slick roads are expected. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4831 11703 4802 11654 4823 11630 4851 11686 TIME...MOT...LOC 1957Z 026DEG 10KT 4845 11689 4820 11644 JW
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:50 AM PST | Special Weather Statement | OTX | Boundary | 55 min |
| Feb 21, 10:46 AM PST | Snow Squall Warning | OTX | Bonner, Boundary | 59 min |
| Feb 21, 11:58 AM PST | Special Weather Statement | OTX | Bonner | 62 min |
| Feb 21, 1:50 PM PST | Snow Squall Warning | OTX | Bonner, Kootenai | 55 min |
| Feb 21, 2:47 PM PST | Snow Squall Warning | OTX | Kootenai | 58 min |
Nearby
Snow Squall Warnings in Idaho, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.